MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE Ø3.5X16 MM; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE Ø3.5X16 MM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 7601-03516
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 02/26/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that approximately 5 months post-operatively, revision surgery was performed to address an unknown mispositioned screw.During this procedure it was discovered that the head of a yukon screw could not be moved.The yukon screw was then removed which caused damage to the massa lateralis.Surgery was successfully completed with a 4 minute surgical delay.This report captures the yukon screw.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection showed the screw to be in fair condition, with some abrasive damage on the shank threads from removal.The tulip head was immobilized at approximately a 45° angle with respect to the screw shank.When the screw ball was examined from above through the opening in the base of the tulip, the helical grooves on the ball of the screw were deformed at the top of the ball near the hexalobe feature.This damage to the helical grooves likely contributed to the immobility of the screw head and was most likely caused by force exerted on the ball by the screw anvil when the rod was tightened into place during the initial surgery.Functional inspection was conducted by attempting to move the screw ball within the tulip head.The screw head was jammed in position and could not be forced loose.Due to this, the screw cannot be used as intended.The jam renders the screw hexalobe inaccessible and therefore, the implant could not be removed with an inserter.Device and complaint history records were reviewed for this lot and catalog number, no relevant manufacturing issues or adverse trends were identified.The most likely root cause of the screw head immobilization is the force exerted on the screw ball during final tightening in the initial surgery.Though the immobilization of the tulip made removal difficult, the screw had functioned as intended.Typically, a screw is inserted into the bone, a rod is placed, and a set screw is tightened into the screw head to secure the rod within the tulip.The rod creates an applied force against the anvil component of the screw, which forces the ball of the screw shank lower in the tulip.This creates a wedged condition in which the tulip is no longer posable around the ball of the screw.This feature is designed to reinforce the construct and provide stability in the patient.

Brand Name
POLYAXIAL SCREW; SIZE Ø3.5X16 MM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key14464937
Report Number3004774118-2022-00198
Device Sequence Number4685650
Product Code NKG
UDI-Device Identifier10888857349322
UDI-Public10888857349322
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K171444
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7601-03516
Device Catalogue Number7601-03516
Device Lot Number23AX
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/09/2022
Supplement Date Received by Manufacturer08/08/2022
Initial Report FDA Received Date05/21/2022
Supplement Report FDA Received Date09/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown